Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 111, NWS State College, PA

May 29, 2019Centre County, Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 2019, 1:41 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 1:41 PM EDT (17:41 UTC)
Expired
May 29, 2019, 2:15 PM EDT
In force
34 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Centre County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 29 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:10 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:57 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 29, 10:57 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
1057 AM EDT Wed May 29 2019

.SYNOPSIS...
A wavy front over the state will waggle north and south through
the next few days. This will keep a chance of showers and
thunderstorms across the region into at least Thursday night.
The threat of severe weather and even some flooding is also a
daily concern. Friday looks like a dry day, but showers return
over the weekend.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1045 am update... It looks like we're in for another eventful
afternoon.

Rapid update satellite imagery this morning shows
mostly cloudy skies near and north of a weak stationary front,
draped across the northern tier of the Commonwealth. Meanwhile,
skies have been mainly clear south of the boundary, which should
allow ample heating to occur by early-mid afternoon. This will
translate into decent available buoyancy, with expected ML CAPE
values in the 1000-2000 j/kg range. The presence of the above
referenced front, along with the approach of a convectively
induced short-wave from the west, will allow convection to kick
off once again, coincident with maximum heating this afternoon.
Consensus from the CAM's suggests convection initiation between
1 and 3 pm for central PA.

As for the prospects for severe weather, the atmosphere is
decently sheared over a deep layer, but with the lower levels
are perhaps showing a bit less turning with height than
yesterday (expected 0-1 km SRH of 100-150 m2/s2). Also, the
orientation of the deep-layered shear vector vs. that of the
stationary front also suggests perhaps a quicker transition to
clusters/linear features than what we observed yesterday (when
we had numerous supercells). The threats for damaging winds and
large hail in the more robust updrafts, along with isolated
tornadoes, are certainly still prevalent. Given antecedent
conditions and the threat for more repeat development later
today, isolated flash flooding is also possible, and the Watch
for most of central PA will stay in tact.

We'll be monitoring convective trends closely in the next few
hours.

Previous discussion... Still bits of showers lingering in the
SE and a batch here in the central mtns at 6 AM. But, there does
appear to be a dry line moving down between CLE and PBZ. This
should help us have a little break for some of the morning
hours.

Latest guidance pushes the thunder through a little faster than
earlier expectations. This would be a good signal for less
flooding potential. However, I will only add a quicker
end/southward sag to the precip, and keep QPF similar for now.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Convection should be rolling thru the srn half of the area at
the beginning of the short term. The threat for heavy rain
remains, with the soundings very wet. Much of the forcing from
the main short wave will be gone by 06Z. So, this should be a
good time to drop the flood watch. Mins could be in the 50s in
the north, but muggy 60s elsewhere.

Thursday could hold more severe weather, with a MRGL risk for
svr wx and SLGT-MRGL risk for excessive rainfall over central
PA. We will have a day to hone in on the extent and possible
severity, but the timing of everything looks similar to the last
few days. MCS in the Midwest overnight, forcing here during the
daylight hrs. Maxes will probably be a little cooler than today
as the heights will fall a little and 8H temps 2-3C cooler on
the whole.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
We should get a short break in the train of storms on Friday as
a more-significant trough swings thru and dry air moves in
behind the cold front associated with the upper trough.

Precip chances begin to pick up again either Sat or Sunday
depending on your flavor of guidance as the next wave drops
down across the Great Lakes, sharpening the trough.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Weak showers continue to move through the Southeast and NW
corners of central PA this morning. MVFR cigs at BFD and IPT
with IFR cigs at DUJ and FIG. Overall VFR cigs and vsbys will
dominate through the morning hours. This will allow for a brief
improvement for the day Wednesday.
 However, another round of widespread showers and thunderstorms
is expected with storms focused along and south along I 80.
Expect periods of MVFR to IFR cigs and vsby restrictions in
-TSRA, though giving variance of timing have left out TEMPO
 groups in TAFS. Best chance for thunder will be after 18Z
 lingering possibly until 06Z.

.Outlook...

Thu...AM low cigs possible W Mtns. Scattered PM TSRA impacts
possible.

Fri-Sat...No sig wx expected.

Sun...Scattered TSRA impacts with cold frontal passage.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ010>012-017>019-
024>028-033-034-045-046-049>053-056>059-063-066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Jurewicz/Dangelo
SHORT TERM...Dangelo
LONG TERM...Martin
AVIATION...Jung/Ceru
Hazardous weather outlook, May 29, 3:36 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
336 AM EDT Wed May 29 2019

PAZ004>006-037-041-042-300745-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
336 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible today, mainly
after Noon. An isolated weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail are
possible on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-024>028-033-034-045-046-049>053-056>059-063-066-
300745-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Lancaster-
336 AM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable today, mainly
after noon and before midnight. A few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail are
possible Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ035-036-064-065-300745-
Fulton-Franklin-Adams-York-
336 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable today, mainly
between late afternoon and midnight. A few tornadoes are also
possible.

Some of these thunderstorms may produce heavy rain, and could also
lead to isolated areas of minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail are
possible on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 29, 12:30 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
1230 PM EDT Wed May 29 2019

PAZ004-005-291700-
McKean PA-Warren PA-
1230 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 100 PM EDT...

At 1230 PM EDT, Doppler radar indicated a strong thunderstorm near
Sheffield, moving east at 40 mph.

winds in excess of 40 mph and Pea size hail are possible.

Locations impacted include...
Kane, Sheffield, Wetmore, Ludlow, Westline, Chapman State Park,
Kinzua Bridge State Park, Mount Jewett, Clarendon and Bradford
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4181 7855 4163 7861 4162 7895 4165 7923
      4181 7918
TIME...MOT...LOC 1630Z 274DEG 37KT 4171 7910

RXR
Special weather statement, May 29, 12:51 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT Wed May 29 2019

PAZ024-025-291715-
Blair PA-Cambria PA-
1251 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 115 PM EDT...

At 1250 PM EDT, Doppler radar indicated a strong thunderstorm near
Ebensburg, moving east at 40 mph.

winds in excess of 40 mph and Penny size hail are possible.

This strong thunderstorm will be near...
  Lilly and Loretto around 1255 PM EDT.
  Cresson, Sankertown and Gallitzin around 100 PM EDT.
  Horseshoe Curve around 105 PM EDT.
  Hollidaysburg, Lakemont and Duncansville around 110 PM EDT.
  Altoona, Canoe Creek State Park and Royer around 115 PM EDT.

Other locations impacted by this storm include Tunnelhill, Spring
Hill, Cassandra, East Freedom and Ashville.

LAT...LON 4062 7817 4060 7818 4059 7818 4056 7820
      4053 7817 4054 7815 4049 7815 4049 7814
      4046 7814 4035 7823 4034 7880 4052 7883
TIME...MOT...LOC 1650Z 263DEG 42KT 4044 7870

Jurewicz
Special weather statement, May 29, 1:12 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
112 PM EDT Wed May 29 2019

PAZ017-018-024-025-291745-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-
112 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
BLAIR...AND CAMBRIA COUNTIES UNTIL 145 PM EDT...

At 112 PM EDT, Doppler radar indicated a strong thunderstorm near
Prince Gallitzin State Park, moving east at 35 mph.

winds in excess of 40 mph and Penny size hail are possible.

This strong thunderstorm will be near...
  Blandburg around 125 PM EDT.
  Tyrone and Tipton around 140 PM EDT.
  Bald Eagle and Sandy Ridge around 145 PM EDT.

Other locations impacted by this storm include Irvona, Ramey, Glen
Hope, Coalport and Delgrosso's Amusement Park.

LAT...LON 4081 7866 4083 7810 4082 7810 4074 7823
      4074 7812 4070 7820 4068 7822 4064 7820
      4062 7817 4063 7867
TIME...MOT...LOC 1712Z 273DEG 31KT 4072 7857

Jurewicz

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:26 PM EDTSpecial Weather StatementCTPFulton49 min
May 28, 9:27 PM EDTSpecial Weather StatementCTPCambria33 min
May 28, 10:13 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
May 28, 10:24 PM EDTSpecial Weather StatementCTPSomerset36 min
May 28, 10:37 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset26 min
May 28, 10:50 PM EDTSevere Thunderstorm WarningCTPBedford34 min
May 28, 11:22 PM EDTSpecial Weather StatementCTPFulton23 min
May 28, 11:36 PM EDTSpecial Weather StatementCTPFranklin24 min
May 28, 11:52 PM EDTSpecial Weather StatementCTPCumberland23 min
May 29, 12:15 AM EDTSpecial Weather StatementCTPCumberland45 min
May 29, 1:02 AM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
May 29, 12:30 PM EDTSpecial Weather StatementCTPMcKean30 min
May 29, 12:51 PM EDTSpecial Weather StatementCTPBlair, Cambria24 min
May 29, 12:57 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean48 min
May 29, 1:12 PM EDTSpecial Weather StatementCTPBlair33 min
May 29, 1:27 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Huntingdon33 min
May 29, 1:41 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter49 min
May 29, 1:47 PM EDTSpecial Weather StatementCTPTioga43 min
May 29, 1:54 PM EDTSevere Thunderstorm WarningCTPTioga51 min
May 29, 1:56 PM EDTSpecial Weather StatementCTPSchuylkill34 min
May 29, 1:57 PM EDTTornado WarningCTPTioga48 min
May 29, 2:00 PM EDTSevere Thunderstorm WarningCTPLycoming, Potter, Tioga45 min
May 29, 2:04 PM EDTSpecial Weather StatementCTPCambria26 min
May 29, 2:09 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Northumberland, Union51 min
May 29, 2:10 PM EDTSpecial Weather StatementCTPPerry35 min
May 29, 2:15 PM EDTSpecial Weather StatementCTPMifflin30 min
May 29, 2:26 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Elk, Lycoming49 min
May 29, 2:31 PM EDTSpecial Weather StatementCTPSchuylkill29 min
May 29, 2:32 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield58 min
May 29, 2:38 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill52 min
May 29, 2:39 PM EDTSpecial Weather StatementCTPFranklin36 min
May 29, 2:43 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon47 min
May 29, 2:43 PM EDTSevere Thunderstorm WarningCTPColumbia32 min
May 29, 2:45 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour60 min
May 29, 2:46 PM EDTSpecial Weather StatementCTPSullivan29 min
May 29, 2:47 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder43 min
May 29, 2:51 PM EDTAreal Flood AdvisoryCTPTioga114 min
May 29, 2:56 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York51 min
May 29, 3:02 PM EDTAreal Flood AdvisoryCTPBlair, Cambria, Clearfield3 hr
May 29, 3:02 PM EDTSpecial Weather StatementCTPDauphin28 min
May 29, 3:10 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon39 min
May 29, 3:11 PM EDTSevere Thunderstorm WarningCTPColumbia34 min
May 29, 3:13 PM EDTAreal Flood AdvisoryCTPColumbia3 hr
May 29, 3:16 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming, Sullivan44 min
May 29, 3:19 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin26 min
May 29, 3:19 PM EDTTornado WarningCTPSullivan26 min
May 29, 3:26 PM EDTSevere Thunderstorm WarningCTPSchuylkill19 min
May 29, 3:29 PM EDTTornado WarningCTPColumbia, Schuylkill31 min
May 29, 3:30 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon, Mifflin60 min
May 29, 3:31 PM EDTSevere Thunderstorm WarningCTPLebanon29 min
May 29, 3:40 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union35 min
May 29, 3:41 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset49 min
May 29, 3:47 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry58 min
May 29, 3:53 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill37 min
May 29, 3:53 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry, Snyder32 min
May 29, 4:06 PM EDTSevere Thunderstorm WarningCTPBedford39 min
May 29, 4:06 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill, Union39 min
May 29, 4:18 PM EDTTornado WarningCTPCumberland, Dauphin, Perry16 min
May 29, 4:24 PM EDTSevere Thunderstorm WarningCTPSomerset36 min
May 29, 4:29 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill61 min
May 29, 4:30 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon45 min
May 29, 4:35 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland, Union115 min
May 29, 4:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Perry, York54 min
May 29, 4:37 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
May 29, 4:58 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Juniata, Perry, York47 min
May 29, 5:16 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill119 min
May 29, 5:39 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, York66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.